Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a potentially life-threatening adverse drug reaction characterised by generalised skin rash, fever, lymph node enlargement and haematological abnormalities, in addition to multiorgan involvement. However, diagnosis can be challenging, with rare cases presenting as an acute abdomen.
Its aetiopathogenesis is not fully understood but inefficient drug detoxification, deregulated immune responses, reactivation of host viruses and genetic predisposition appear to be important. Furthermore, it has been recently recognised that antibiotics may act as promoters of DRESS syndrome caused by another drug. We report the case of a 48-year-old man, receiving allopurinol, who developed DRESS syndrome, initially presenting with a cholecystitis-like acute abdomen that was triggered by antibiotics. This report also emphasises the utility of performing patch skin tests to establish drug imputability.
Statistics from Altmetric.com
Contributors All authors were involved with the patient’s care, contributed to the writing of this article and approved the submitted article. MB: was responsible for acquisition of clinical data, literature review, conception and article writing. JCC and PO: revised it critically for important intellectual content. MG: also revised the manuscript and approved the final version. All authors approved the submitted article.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.